Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 30, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Mar 23, 2017, 4:19 AM EDT. It took effect at Mar 23, 2017, 11:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2017, 4:19 AM EDT (08:19 UTC)
- In effect from
- Mar 23, 2017, 11:00 AM EDT
- Expired
- Mar 24, 2017, 3:52 AM EDT
- In force
- 17 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
621 WHUS73 KAPX 230819 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 419 AM EDT THU MAR 23 2017 LHZ348-349-LMZ345-346-231630- /O.NEW.KAPX.SC.Y.0030.170323T1500Z-170324T0900Z/ PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 419 AM EDT THU MAR 23 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
4 follow-up statements
227 WHUS73 KAPX 231418 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1018 AM EDT THU MAR 23 2017 LHZ348-349-LMZ345-346-232230- /O.CON.KAPX.SC.Y.0030.170323T1500Z-170324T0900Z/ PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1018 AM EDT THU MAR 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
017 WHUS73 KAPX 231936 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 336 PM EDT THU MAR 23 2017 LHZ348-349-LMZ345-346-240345- /O.CON.KAPX.SC.Y.0030.000000T0000Z-170324T0900Z/ PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 336 PM EDT THU MAR 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
835 WHUS73 KAPX 240256 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1056 PM EDT THU MAR 23 2017 LMZ345-346-240400- /O.CAN.KAPX.SC.Y.0030.000000T0000Z-170324T0900Z/ POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1056 PM EDT THU MAR 23 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL CRAFT ADVISORY. $$ LHZ348-349-240900- /O.CON.KAPX.SC.Y.0030.000000T0000Z-170324T0900Z/ PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 1056 PM EDT THU MAR 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
769 WHUS73 KAPX 240752 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 352 AM EDT FRI MAR 24 2017 LHZ348-349-240900- /O.CAN.KAPX.SC.Y.0030.000000T0000Z-170324T0900Z/ PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 352 AM EDT FRI MAR 24 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL CRAFT ADVISORY. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 3:02 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 23, 3:02 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Gaylord MI
302 AM EDT Thu Mar 23 2017
.NEAR TERM...(Today through Tonight)
Issued at 259 AM EDT Thu Mar 23 2017
High impact weather potential: None.
Pattern synopsis and forecast:
Expansive and strong sfc high pressure is east of nrn Michigan,
centered over the eastern Great Lakes, and was dominating the
eastern third or so of the country with precipitation-free weather
and mostly clear skies. A very light southerly flow has developed
across nrn Michigan, with gustier conditions seen in a tighter
pressure gradient back west of us in the central conus. These better
winds were out ahead of developing sfc low pressure on the leeward
side of the central Rockies, and were starting to advect northward
some deeper low level moisture from Texas. Otherwise, moisture has
remained generally above 6-7kft with still quite dry air beneath.
The parent upper trough of the sfc low was centered over Nevada,
with shortwave energy ejected into the central Rockies, resulting in
some high based reflectivities/virga. There was another shortwave
propagating into an upper ridge which stretches through the entire
central conus, with a similar moisture scenario, dry low levels and
mainly mid and high clouds. The reflectivities seen on regional
radars across western Wisconsin and Minnesota were generally virga,
and not hitting ground outside of some sprinkles/flurries. Nrn
Michigan was showing some upper level cirrus starting to work in
from the west and north, but latest WV imagery showing that the
antecedent very dry air mass we have is no making this an easy
process. Thus, mainly clear condtions right now with calm winds
resulting in temperatures falling into single digits and teens.
The shortwave responsible for the mainly virga across WI/MN will
work into nrn Michigan today, but the already limited moisture will
be working through our very dry present air mass. If only sprinkles
and flurries were currently reaching the sfc, hard to imagine
anything here for today as it will just be more difficult for
precipitation to sustain itself. Just some increase in mid and
higher cloud expected.
The upper trough over Nevada crosses into the central plains while
also closing off, resulting in deepening sfc low pressure and
stacked system in western Kansas by late tonight. Ejected shortwave
energy lifts through the WSW upper flow through Iowa and eventually
nrn Michigan tonight, breaking down the upper ridging. A strong low
level jet develops behind an arcing sfc warm front that lifts into
srn Wisconsin and lower Michigan by daybreak Friday. Strong and deep
low to mid level warm/theta-e advection in the better southerly low
level flow maximizes over nrn Michigan tonight, while we also may
get into as little right entrance region divergence from 100kt jet.
Total deep layer -divQ is not that impressive, but as the night
wears on, and low level moisture increases, we should see a gradual
expansion of precipitation from the west and SW. The antecedent air
mass is very dry below 750mb (pretty deep). So, while precipitation
does look likely, would wager that the onset is delayed and total
QPF is more to the lighter side of the data sets.
Precipitation type is an issue. The lower levels of the atmosphere
do not saturate enough to start as any decent snow (except for maybe
eastern upper), but there is a small chance we could see some light
snow/flurries at the onset, which at the earliest, would be around
midnight. But when we start really eating away at the dry lower
level air overnight, WAA is strong enough to develop a warm/above
freezing layer aloft that just deepens through the overnight. So,
snow is no longer in the picture. This now become a rain/freezing
rain scenario based on sfc temperature. With strong warm advection
and increasing cloud cover kinda blanketing the daytime warming that
we get (highs ranging from the mid/upper 30s in eastern upper to the
lower 40s south of M-32), not seeing too much of a drop tonight.
Maybe early on, before clouds thicken and winds really start
cranking just above the sfc. Readings should be going up through the
night. We do not have any sort of arctic air in place either, and
when you are in a scenario when you are hoping for radiational
cooling to hold temperatures in place for significant icing
potential, my wager is on the event not being as bad as guidance
might lead you. Therefore, do not feel comfortable issuing any sort
of advisory attm. Rather, will hit this in social media post, the
HWO and other various messaging.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 259 AM EDT Thu Mar 23 2017
...Ice or no Ice? That is the Question...
High Impact Weather Potential...Freezing rain possibilities in E
Upper and N Lower for Friday night and Saturday night. There are
still some uncertainty with this system. The impacts would be icy
surfaces with <0.10" probable.
Pattern Synopsis/Forecast...Whatever wintry mix we start off with in
E Upper, it looks like the southerly flow will warm us above
freezing as we get into the day. So we should have rain by the
morning, lasting into the Friday evening. During the day, winds veer
to the northwest and then north into Friday evening with the 850 mb
flow turning more east across the region. E Upper looks to begin to
dry out as the warm front reverses direction and becomes a slow
undercutting cold front with the rain in N Lower gradually cooling
the sfc first so that a period of freezing rain starts, with
possibly a period of snow as the 850 colder air follows south.
Saturday, the day time temperatures warm again into the mid 30s to
around 40 by the afternoon, so that any freezing and frozen
precipitation goes back to rain during the day. We then begin the
cycle all over again with the 500 mb low cutting south of the Upper
Great Lakes with the sfc low, again bringing north flow undercutting
the mid level warm air, bringing another wintry mix.
Primary Forecast Concerns...The thermal profiles continue to be the
main concern. Every model is right around freezing each night. This
makes the forecast uncertain. There are a few places that look like
freezing rain, but if the cold air doesn't make it into the region
by the magnitude the models suggest, then everything turns out rain.
If the mid level cold air hangs tough, then we are primarily snow.
SREF plumes from the 15z run suggest that the Friday night p-type is
up for grabs while the Saturday night p-type is hedging toward the
FZRA side. This is my feeling as well based on the latest
deterministic models.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 259 AM EDT Thu Mar 23 2017
High Impact Weather Potential...A wintry mix is still in for Sunday
night. Snow later toward the middle of the week looks minor
Extended (Sunday through Wednesday)...After having the warm/cold
front hanging around the Upper Great Lakes for the weekend, Sunday
the sfc and 500 mb low cut across south of Michigan bringing another
round of rain over the forecast area by day, and a wintry mix by
night. Again, as mentioned previously, the thermal profile is the
greatest uncertainty so will continue to call it a wintry mix, but
freezing precipitation can't be ruled out, just like the rain or the
snow. Monday, again things warm up so that the p-type is rain.
Monday night the p-type changes to snow as the sfc low moves by and
the temperatures cool. Drier air builds into the region Tuesday and
Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1031 PM EDT Wed Mar 22 2017
Solid VFR conditions through Thursday. Winds will be calm tonight
but increase from the S on Thursday ahead of our next system that
will impact us starting Thursday night. Increasing and lower cloud
cover also expected through the day Thursday. But cigs will not
dip into MVFR territory until Thursday night as light
precipitation begins to spread into the region.
Further increasing winds Thursday night may bring LLWS conditions
to the terminal sites starting late evening.
&&
.MARINE...
Issued at 259 AM EDT Thu Mar 23 2017
Strong sfc high is east of the region with light southerly flow
developing. These southerly winds will increase through today and
tonight, but mainly just above the water sfc due to increasing
stability. Regardless, appears as though low end advisory level
gusts are possible in the srn Lake Huron and Lake Michigan
nearshores. Winds expected to weaken Friday as a sfc trough nears,
then pick back up again out of the east in advance of sfc low
pressure that could bring some additional advisories Saturday and
Saturday night.
Waves of precipitation with some potential ice, tonight and again
Saturday night into Sunday morning.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 11 AM this morning to 5 AM EDT Friday
for LHZ348-349.
LM...SMALL CRAFT ADVISORY from 11 AM this morning to 5 AM EDT Friday
for LMZ345-346.
LS...NONE.
&&
NEAR TERM...SMD
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...TBA
MARINE...SMDHazardous weather outlook, Mar 23, 3:43 AM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 343 AM EDT Thu Mar 23 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-240730- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 319 AM EDT Thu Mar 23 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Freezing rain remains possible from late this evening into Friday morning for primarily northeast lower and eastern upper Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is potential for freezing rain again Friday night into Saturday morning, as well as Saturday night into Sunday morning over portions of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:29 PM EDT | Winter Weather Advisory | APX | Alcona, Alpena, Cheboygan, Crawford, Emmet, Montmorency and 3 more | 23 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.